Alert archive / Nevada / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 17, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 16, 2004, 1:18 PM PDT for Lincoln County, Nevada. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2004, 1:18 PM PDT (20:18 UTC)
- Expired
- Aug 16, 2004, 2:15 PM PDT
- In force
- 57 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County Lincoln County, NV
The radar
The Cedar City radar (KICX), 189 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 242 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 162018 SVRVEF NVC017-162115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 116 PM PDT MON AUG 16 2004 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA * UNTIL 215 PM PDT * AT 112 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF ALAMO...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HIKO AT 130 PM PDT 15 MILES WEST OF CALIENTE AT 200 PM PDT DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3773 11535 3717 11509 3732 11449 3789 11476 $$ RUNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:22 AM PDT, 3 hours 56 minutes earlier.
Area forecast discussion, Aug 16, 9:22 AM PDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 922 AM PDT MON AUG 16 2004 .SYNOPSIS..SEVERE THUNDERSTORMS AND FLASH FLOODING ARE POSSIBLE TODAY ACROSS PARTS OF THE SOUTHERN GREAT BASIN AND MOJAVE DESERT. DRIER AIR IS FORECAST TO GRADUALLY MOVE IN FROM THE WEST OVER THE NEXT FEW DAYS. THIS WILL REDUCE THE THREAT OF THUNDERSTORMS AND CAUSE A MODEST WARMING TREND FOR THE MIDDLE OF THE WEEK. && .SHORT TERM...WATER VAPOR IMAGERY AND MORNING UA ANALYSIS INDICATING WELL-DEFINED CYCLONIC CIRCULATION CENTER OVER ESMERALDA COUNTY. LOW LEVELS REMAIN QUITE MOIST WITH AXIS OF 850 DEWPOINTS IN THE 10-12C RANGE EXTENDING THROUGH NORTHWEST ARIZONA AND SOUTH CENTRAL NEVADA. MODIFIED THERMODYNAMIC PROFILE FROM DRA SOUNDING DEPICTS CAPE OF ABOUT 2000 J/KG AND A -6 LI. IF LOW LEVEL WINDS MAINTAIN A E-SE COMPONENT BENEATH THE BAND OF 30-40KT WESTERLIES ALOFT ROTATING AROUND THE BASE OF THE UPPER TROUGH...A FEW SUPERCELL PROFILES COULD RESULT WITH DEEP LAYER SHEAR ON THE ORDER OF 40-50KT. WILL CONTINUE TO MONITOR DEVELOPMENT AS BOUNDARY LAYER HEATS UP AND LARGE SCALE ASCENT OVERSPREADS SOUTHERN NEVADA NEXT FEW HOURS. FLASH FLOOD WATCH ISSUED BY MIDNIGHT SHIFT FOR ALL SOUTHERN NEVADA AND NORTHWEST ARIZONA ZONES IS STILL ON TARGET. MAINTENANCE PERSONNEL ARE ON THEIR WAY TO THE RADAR NOW. HOPEFUL IT WILL BE OPERATIONAL BY EARLY THIS AFTERNOON. && .LONG TERM...MODELS IN PRETTY DECENT AGREEMENT WITH UPPER LOW PARKED OFF THE CA COAST THURSDAY THROUGH SUNDAY. MUCH OF THE FORECAST AREA WILL BE FAIRLY DRY AND STABLE BUT AN AREA OF MID LEVEL MOISTURE WITH MARGINAL INSTABILITY WILL PERSIST ACROSS THE FAR NORTH AND DOWN ACROSS NORTHERN MOHAVE COUNTY. WILL KEEP A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS OVER THOSE AREAS THROUGH THE EXTENDED. NO MAJOR TEMPERATURE TRENDS EXPECTED DURING THE EXTENDED WITH TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL. && .AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED AT KLAS. && .VEF WATCHES/WARNINGS/ADVISORIES... .NV...FLOOD WATCH NVZ014>022 NOON TO 9 PM. .AZ...FLOOD WATCH AZZ001>003-036 NOON TO 9 PM. .CA...NONE. && RUNK/HARRISON
Hazardous weather outlook, Aug 16, 12:45 PM PDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 1245 PM PDT MON AUG 16 2004 AZZ001>003-036-NVZ014>022CAZ026>028-171700- ESMERALDA AND CENTRAL NYE COUNTY-LAKE MEAD NATIONAL RECREATION AREA- LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-SHEEP RANGE- SOUTHERN CLARK COUNTY-SPRING MOUNTAINS-RED ROCK CANYON-WESTERN CLARK AND SOUTHERN NYE COUNTY-NORTHWEST DESERTS-NORTHWEST PLATEAU-DEATH VALLEY NATIONAL PARK-LAKE HAVASU AND FORT MOJAVE-OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- 1245 PM PDT (1245 PM MST) MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA. .DAY ONE...TODAY. A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 9 PM THIS EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...WITH HEAVY RAIN AND FLASH FLOODING POSSIBLE. ISOLATED SEVERE STORMS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED MONDAY. DRIER AIR IS FORECAST TO INTRUDE ON THE REGION BY TUESDAY REDUCING THE THREAT OF THUNDERSTORMS AND PRODUCING A WARMING TREND. RUNK
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:16 PM PDT | Flash Flood Warning | VEF | Clark | 27 days |
| Aug 16, 2:29 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
| Aug 16, 2:49 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 41 min |
| Aug 16, 3:30 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.